MAUDE Adverse Event Report: SORIN GROUP ITALIA SRL CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA SRL CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Perivalvular Leak (1457)
Health Effect - Clinical Codes Endocarditis (1834); Aortic Valve Insufficiency/ Regurgitation (4450)
Date of Event 12/02/2016
Type of Reportable Event Serious Injury
Event or Problem Description
The manufacturer received information on a top hat s5-021 explant that occurred on (b)(6) 2016.The device was implanted on (b)(6) 2016 as part of a re-do aortic valve replacement (avr).During the procedure, surgical treatment of wound infection was also performed.After implant, the top hat leaflets appeared well opened and closed without perivalvular leakage.The procedure was uneventful, and the patient was returned to the icu.The patient was postoperatively given anti-infection, cardiotonic, diuretic, potassium supplement and other symptomatic and supportive treatment.The patient was discharged on (b)(6) 2016 with improved condition.The echo performed on (b)(6) 2016 and (b)(6) 2016 showed that the valve leaflets were opened and closed well, the pressure gradient was 28mmhg and 25mmhg, respectively, and no perivalvular leakage was observed in either echo exam.The echo performed on (b)(6) 2016 showed good opening and closing of valve leaflet, pressure gradient of 25mmhg, and a visible perivalvular leakage.The diagnosis on discharge was of perivalvular leakage after avr for infective endocarditis; re-avr for perivalvular leakage; behcet's disease; latent tuberculosis.The patient was re-admitted to the hospital on (b)(6) 2016, after repair of left coronary sinus fistula, after aortic valve replacement, cardiac function grade iii, heart failure, sinus tachycardia.The patient had palpitation, shortness of breath and chest distress, without other obvious discomfort, which were relieved after rest and aggravated after activities.On (b)(6) 2016, the patient underwent emergency aortic valve replacement + vegetation removal + artificial patch repair + widening of ascending aorta.The echo performed on (b)(6) 2016 showed good opening and closing of valve leaflet, peripheral fixation of annulus, visible perivalvular leakage 2 mm, no abnormal attachment echo.At the time of the re-intervention, the pathological findings revealed extensive adhesions of the retrosternal anterior mediastinum and significant enlargement of the left ventricle.The root of the ascending aorta was not large, and the leakage around the original aortic valve was located at the left anjunctional peripheral bovine pericardial patch, about 1.2 cm in length.The right coronary valve and pericoronary valve have been covered with an intima and firmly fixed.Mitral valve - aortic valve curtain and the original pericardial patch of the room have dull colored tissue.A bentall procedure was performed, and the patient received a top hat s5-019 and an artificial blood vessel.The patient was critically ill and required high-dose vasoactive drug support.The patient was postoperatively given anti-infection, cardiotonic, diuretic, potassium supplement, heart protection and other symptomatic and supportive treatment, and was basically recovered and discharged.At the time of discharge, the general condition of the patient was good; echocardiography showed no perivalvular leakage or pericardial effusion, and chest radiography was consistent with postoperative changes.As informed previously, endocarditis was confirmed in both events ((b)(6) 2016, ref 1718850-2020-01028, and (b)(6) 2016, this report).
 
Additional Manufacturer Narrative
Fields updated: b4, f6, f7.A complete manufacturing and material records review for the device has been performed.The results confirmed, that the device satisfied all material, visual and performance standards required at the time of manufacture and release.The explanted prosthesis were discarded as medical waste, per hospital routine practice.No further information was received about this event.Based on the available information, it is not possible to establish a definitive conclusion for the reported event.However, based on the document review performed, no manufacturing deficiencies were identified.Considering the information reported, confirming, that the leakage around the valve was located near to the pericardial patch.A possible root cause can be traced to the procedure/patient's factors.Ultimately, since no further information was received.And since the device is not available for return.The root cause cannot be confirmed.Endocarditis is listed as a possible adverse event in the carbomedics top hat instructions for use (ifu).As such, the event is a known inherent risk of the device.

Brand Name
CARBOMEDICS TOP HAT MECHANICAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA SRL
strada crescentino
saluggia, vercelli
MDR Report Key11635036
Report Number1718850-2021-01050
Device Sequence Number16983390
Product Code LWQ
UDI-Device Identifier08022057012906
UDI-Public(01)08022057012906(240)S5-021(17)200531
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/12/2021
Report Date (Section F) 03/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Model NumberCPHV
Device Catalogue NumberS5-021
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/12/2021
Device Age17 MO
Event Location Hospital
Date Report to Manufacturer03/09/2021
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer05/12/2021
Initial Report FDA Received Date04/08/2021
Supplement Report FDA Received Date05/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age29 YR